Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 81, NWS JSJ

October 18, 2006

NWS JSJ issued this flash flood warning at Oct 18, 2006, 11:58 PM CDT. It was in force for 20 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2006, 11:58 PM CDT (04:58 UTC)
Expired
Oct 19, 2006, 8:00 PM CDT
In force
20 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

What was reported inside it

TimeReportWhereRemark
Oct 19, 12:00 AM CDTFLASH FLOOD2 Nnw Yabucoa, PRFLOODING IN LIMONES AND OVER HIGHWAY 2 DUE TO RISE OF RIO GUAYANES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 190500
FFWSJU
PRC069-151-190900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1258 AM AST THU OCT 19 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED A

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     YABUCOA
     HUMACAO

* UNTIL 500 AM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...RIO GUAYANES

* AT 100 AM AST...RIVER LEVEL SENSORS INDICATE THAT THE RIO GUAYANES 
IS STILL ABOVE FLOOD STAGE...THEREFORE THE FLASH FLOOD WARNING IS 
BEING EXTENDED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 1814 6575 1801 6583 1802 6597 1808 6600

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:32 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 18, 10:32 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1132 PM AST WED OCT 18 2006

.UPDATE...LOW PRESSURE CONTINUES TO SHOW CIRCULATION AROUND A
CENTER NORTH OF TOA BAJA WITH MOST OF THE CONVECTIVE ACTIVITY IN
THE NORTHEAST QUADRANT OF THE LOW. AN UPPER TROUGH ALOFT HAS BEGUN
TO SHOW THE DEVELOPMENT OF A LOW CENTER NEAR 24 NORTH 59
WEST...AND AN ASSOCIATED AREA OF DIVERGENCE AT UPPER LEVELS IS
CENTERED NEAR 21 NORTH 65 WEST. THE GFS SHOWS THIS BULLS-EYE
BROADENING OUT TO COVER THE ATLANTIC JUST NORTH OF 20 NORTH FROM
HAITI TO 61 WEST BY 12Z THURSDAY MORNING. THE GFS SHOWS THE BAND
OF MOISTURE MOVING EAST DURING THE DAY TOMORROW FROM ITS POSITION
OVER THE U.S. VIRGIN ISLANDS TONIGHT...BUT BY 00Z FRIDAY MOISTURE
INCREASES AGAIN SOMEWHAT OVER PUERTO RICO EVEN AS THE LOW PRESSURE
AT LOWER LEVELS MOVES WEST. ALTHOUGH THE TWO INFLUENCES...THE LOW
AT THE SURFACE AND THE LOW ALOFT...ARE SEPARATING...HUMIDITY LEVELS
REMAIN SUFFICIENT FOR CONTINUED CONVECTIVE ACTIVITY...MAINLY IN
THE NEXT SEVERAL AFTERNOONS. THE GFS SHOWS THE BEST UPWARD
VERTICAL MOTION OVER SAN JUAN FRIDAY AND SUNDAY EVENINGS...
FOLLOWED BY SOMEWHAT LESS MOISTURE AFTER MONDAY. ALTHOUGH THE RISK
OF FLOODING IS DIMINISHING TOMORROW...THE RISK IS STILL
SIGNIFICANT...BUT WILL ALLOW FOLLOWING SHIFT TO HAVE FINAL SAY IN
ANY FLASH FLOOD WATCH ISSUANCE WHEN NEW 00Z GUIDANCE IS COMPLETE
AND 06Z GUIDANCE IS AVAILABLE.

&&

.PREV DISCUSSION...AN ELONGATED AREA OF SURFACE LOW PRESSURE
EXTENDING FROM THE NORTHWEST COAST OF PUERTO RICO NORTHWEST ACROSS
THE ATLANTIC COASTAL WATERS LATE THIS AFTERNOON...WITH AN
ASSOCIATED SURFACE TROUGH EXTENDING SOUTHWEST FROM THE LOW INTO
THE OFF SHORE CARIBBEAN WATERS...WILL DRIFT NORTHWEST THROUGH
THURSDAY. THE LOW WILL THEN LINGER JUST NORTHWEST OF THE LOCAL
AREA THROUGH FRIDAY AND POSSIBLY SATURDAY. AT THE SAME
TIME...DIGGING MID TO UPPER LEVEL TROUGH WILL BECOME LOCATED JUST
WEST THROUGH NORTH OF THE LOCAL AREA LATER TONIGHT AND THURSDAY
AND THEN CONTINUE THROUGH FRIDAY AND PROBABLY SATURDAY TOO (ALBEIT
A BIT FURTHER WEST ON SATURDAY). THESE FEATURES IN COMBINATION
WITH A CONTINUED MOIST AND UNSTABLE AIR MASS AND LOCAL EFFECTS
SHOULD CONTINUE TO RESULT IN AN UNSETTLED WEATHER PATTERN ACROSS
THE LOCAL AREA...WITH A GOOD DEAL OF CLOUDINESS...SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL ISLANDS.

MARINE...EXPECT WINDS OF 18 KNOTS OR LESS AND SEAS OF 5 FEET OR
LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST FRIDAY. MARINERS
SHOULD EXPECT PERIODS OF QUICK CHANGING WEATHER CONDITIONS...AND
BE ON THE LOOKOUT FOR RAPIDLY DEVELOPING THUNDERSTORMS.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

.EQUIPMENT...JUA NEXRAD RADAR DOWN.

&&

SNELL
Hazardous weather outlook, Oct 18, 5:30 AM CDT, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST WED OCT 18 2006

PRZ001>013-AMZ710>750-191000-
630 AM AST WED OCT 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A LOW PRESSURE SYSTEM PERSISTS ACROSS
THE LOCAL AREA THIS MORNING. THIS FEATURE...AND THE ASSOCIATED
MOISTURE...WILL LINGER ACROSS THE LOCAL AREA TODAY. ACTIVE WEATHER
CAN ONCE AGAIN BE EXPECTED ACROSS PARTS OF THE LOCAL FORECAST AREA.
LOCALLY HEAVY RAINFALL WILL RESULT IN AREAS OF URBAN AND SMALL
STREAM FLOODING...WITH THE CHANCE FOR ISOLATED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THE LOW WILL LINGER ACROSS THE LOCAL AREA
THROUGH THURSDAY AND KEEP ACTIVE WEATHER ACROSS THE LOCAL ISLANDS.
ONCE THE LOW MOVES FROM THE AREA...TYPICAL OCTOBER WEATHER IS
EXPECTED WITH GOOD CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS
EACH DAY...AND ALWAYS WITH THE POTENTIAL FOR ISOLATED AREAS OF HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

VIZ001-002-AMZ710>730-191000-
630 AM AST WED OCT 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A LOW PRESSURE SYSTEM PERSISTS ACROSS
THE LOCAL AREA THIS MORNING. THIS FEATURE...AND THE ASSOCIATED
MOISTURE...WILL LINGER ACROSS THE LOCAL AREA TODAY. ACTIVE WEATHER
CAN ONCE AGAIN BE EXPECTED ACROSS PARTS OF THE LOCAL FORECAST AREA.
LOCALLY HEAVY RAINFALL WILL RESULT IN AREAS OF URBAN AND GUT
FLOODING...WITH THE CHANCE FOR ISOLATED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THE LOW WILL LINGER ACROSS THE LOCAL AREA
THROUGH THURSDAY AND KEEP ACTIVE WEATHER ACROSS THE LOCAL ISLANDS.
ONCE THE LOW MOVES FROM THE AREA...TYPICAL OCTOBER WEATHER IS
EXPECTED WITH GOOD CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS
EACH DAY...AND ALWAYS WITH THE POTENTIAL FOR ISOLATED AREAS OF HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

In the hours before

Local storm report, Oct 18, 7:14 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
814 PM AST WED OCT 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 NNW YABUCOA           18.08N 65.89W
10/18/2006                   YABUCOA            PR   EMERGENCY MNGR

            FLOODING IN LIMONES AND OVER HIGHWAY 2 DUE TO RISE OF RIO
            GUAYANES

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:20 PM CDTFlash Flood WarningJSJ19 hr
Oct 18, 8:56 PM CDTFlash Flood WarningJSJ19 hr
Oct 19, 10:34 AM CDTFlash Flood WatchJSJ9 hr
Oct 19, 2:40 PM CDTFlash Flood WarningJSJ18 hr
Oct 19, 3:40 PM CDTFlash Flood WarningJSJ19 hr
Oct 19, 6:17 PM CDTFlash Flood WarningJSJ19 hr
Oct 19, 6:47 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.